Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 128, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 3, 2011, 4:03 PM EDT for Fayette County, Pennsylvania; Monongalia County, Preston County, West Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2011, 4:03 PM EDT (20:03 UTC)
- Expired
- Jul 3, 2011, 4:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Fayette County, PA, Monongalia County, WV, Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 102 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:25 PM EDT, 38 minutes earlier.
Area forecast discussion, Jul 3, 3:25 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 325 PM EDT SUN JUL 3 2011 .SYNOPSIS... A WEAK COLD FRONT WILL DROP SOUTHEASTWARD ACROSS THE REGION THIS EVENING, BRINGING A FEW SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL THEN BUILD IN FROM THE NORTHWEST WITH PREDOMINATELY DRY WEATHER EXPECTED MONDAY INTO WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... A FRONTAL BOUNDARY IS DEFINED BY A WIND SHIFT EXTENDING FROM INDIANA, PA SOUTHWESTWARD TO WHEELING AND TO ZANESVILLE. STRONG INSTABILITY (CAPE 3000-4000 J/KG) WITH THE FRONT DROPPING SOUTHEASTWARD WILL PROVIDE A BETTER CHANCE OF CONVECTION DEVELOPING SOUTH OF THIS WIND SHIFT INTO THIS EVENING. DESPITE A WEAK WIND SHEAR ENVIRONMENT, STRONG INSTABILITY ALONG CONVERGENCE LINE WILL BE ENOUGH TO SUPPORT A FEW STRONG TO SEVERE STORMS. TONIGHT...REMNANT CONVECTION FOCUSED ALONG A MOSTLY WASHED OUT FRONT WILL DIMINISH AND PUSH SOUTH OF THE AREA. CIRRUS SPILLING INTO THE AREA FROM THE WEST AND DEW POINTS NEAR 60 WILL LIMIT OVERNIGHT LOWS. LOW TEMPS ARE CLOSER TO THE WARMER MET GUIDANCE. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... 12Z RUNS OF THE NAM/GFS ARE INDICATING THAT A WEAK SHORT WAVE WILL PUSH ACROSS EASTERN OHIO AND WEST VIRGINIA ON THE FOURTH OF JULY. THE SLIGHT CHANCE OF LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS HAS BEEN ADDED SOUTHWEST OF PITTSBURGH WITH THE SUPPORT OF THE 12Z 4KM WRF-NMM. IF ANY CONVECTION DEVELOPS, IT WILL DIMINISH FOR THE OVERNIGHT WITH THE LOSS OF HEATING. TUESDAY THROUGH WEDNESDAY...THERE IS OPERATIONAL MODEL AGREEMENT THAT THE AREA WILL DRY BE UNDER A WEAK AREA OF HIGH PRESSURE WITH A MID-LEVEL NORTHWESTERLY FLOW TUESDAY AND TUESDAY NIGHT. A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST ON WEDNESDAY, RETURNING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE LATE AFTERNOON ACROSS AREAS NORTHWEST OF PITTSBURGH. TEMPERATURES THROUGHOUT THE SHORT TERM PERIOD WILL BE A FEW DEGREES ABOVE NORMAL. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... DID NOT STRAY FAR FROM HPC PROGS AS MODELS IN OVERALL GOOD AGREEMENT ON UPCOMING WEEK. COLD FRONT WILL PUSH INTO REGION LATE WEDNESDAY WITH INCREASING CHANCES FOR SHOWERS AND STORMS LATE WEDNESDAY NIGHT AND DURING THE DAY THURSDAY. SHOWERS WILL BEGIN TO DIMINISH THURSDAY NIGHT AS FRONT PUSHES SOUTH WITH BEST CHANCES THURSDAY NIGHT IN THE SOUTHEAST RIDGES. LINGERING SLIGHT CHANCE POP FRIDAY IN THE SOUTHEAST OTHERWISE DRY INTO THE WEEKEND. TEMPERATURES WILL AVERAGE A BIT ABOVE NORMAL. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... WIND SHIFT LINE IS THROUGH KHLG AND SHOULD PROGRESS ACROSS REMAINING TERMINALS BY EVENING. SOME MVFR CIGS ALONG AND JUST BEHIND WIND SHIFT THEN CLEARING ACROSS THE FAR NORTH AS DEW POINTS DROP SOMEWHAT ALONG WITH DEEPER DRYING IN THE MID LEVELS. ONLY REMAINING CHANCE FOR AFTERNOON THUNDERSTORM LOOKS TO BE KMGW AS LOW LEVEL CONVERGENCE AHEAD OF WIND SHIFT MAY BE ABLE TO INITIATE SCATTERED CONVECTION. OTHERWISE WINDS WILL BECOME LIGHT NORTHWEST TO NORTH OVERNIGHT WITH SKIES CLEARING. ADDED MVFR FOG TOWARD DAYBREAK MOST AREAS BUT THIS SHOULD BE SHORT LIVED. ON MONDAY MODELS ATTEMPT TO BRING SHORTWAVE ACROSS LOWER OHIO VALLEY AND THIS COULD MAY BRING SCATTERED CONVECTION TO KZZV OR KMGW DURING THE DAY BUT CHANCES TOO SLIM TO MENTION AT THIS TIME. HIGH PRESSURE WILL KEEP GENERAL VFR INTO LATE WEDNESDAY WHEN FRONT WILL WORK ACROSS REGION WITH POSSIBLE RESTRICTIONS INTO THURSDAY. GENERAL VFR BEHIND FRONT FOR FRIDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 3, 5:05 AM EDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 505 AM EDT SUN JUL 3 2011 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-040915- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 505 AM EDT SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 3, 2:46 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 PM EDT SUN JUL 3 2011
OHZ069-WVZ004-012-031930-
MARSHALL WV-MONROE OH-WETZEL WV-
246 PM EDT SUN JUL 3 2011
...STRONG THUNDERSTORMS WILL AFFECT MONROE...NORTHWESTERN WETZEL AND
SOUTHERN MARSHALL COUNTIES...
AT 241 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED ACROSS
NORTHERN MONROE COUNTY...MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
WOODSFIELD... LEWISVILLE... GRAYSVILLE...
ANTIOCH... BENWOOD... ROUND BOTTOM...
WOODLANDS... WILEYVILLE... PROCTOR...
PORTERS FALLS... PINE GROVE... NEW MARTINSVILLE...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3958 8085 3959 8085 3959 8087 3968 8125
3981 8128 3986 8114 3979 8054 3954 8067
WOODRUMSpecial weather statement, Jul 3, 3:05 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT SUN JUL 3 2011
PAZ029-031-075-076-032000-
FAYETTE PA-FAYETTE RIDGES PA-GREENE PA-WASHINGTON PA-
305 PM EDT SUN JUL 3 2011
...STRONG THUNDERSTORMS WILL AFFECT GREENE...SOUTHERN WASHINGTON
AND FAYETTE COUNTIES...
AT 300 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 3 MILES
NORTHWEST OF FAIRCHANCE TO 3 MILES WEST OF ROGERSVILLE...MOVING
SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
WAYNESBURG... NEMACOLIN... MARIANNA... JEFFERSON BORO...
CARMICHAELS... BROWNSVILLE... ROGERSVILLE...
UNIONTOWN... MASONTOWN...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
&&
LAT...LON 3992 7938 3985 7941 3984 7938 3981 7935
3978 7939 3972 7940 3972 7988 3974 8048
4009 8050 4000 7933 3999 7932Local storm report, Jul 3, 3:49 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT SUN JUL 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG CARMICHAELS 39.90N 79.97W
07/03/2011 GREENE PA 911 CALL CENTER
NUMEROUS TREES DOWN IN CARMICHAELS... DILLNER... AND
NEMACOLIN.
&&
EVENT NUMBER PBZ1100903
RCCSpecial weather statement, Jul 3, 4:01 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
401 PM EDT SUN JUL 3 2011
MDZ001-PAZ029-031-075-076-WVZ004-012-022-023-032100-
FAYETTE PA-FAYETTE RIDGES PA-GARRETT MD-GREENE PA-MARSHALL WV-
MONONGALIA WV-PRESTON WV-WASHINGTON PA-WETZEL WV-
401 PM EDT SUN JUL 3 2011
...STRONG THUNDERSTORMS WILL AFFECT EASTERN MARSHALL...EXTREME
NORTHEASTERN WETZEL...EXTREME SOUTHWESTERN
WASHINGTON...GARRETT...GREENE...NORTHERN MONONGALIA...NORTHERN
PRESTON AND SOUTHERN FAYETTE COUNTIES...
AT 358 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS EXTENDED FROM
EASTERN MARSHALL COUNTY IN WEST VIRGINIA ACROSS GREENE AND FAYETTE
COUNTIES IN PENNSYLVANIA. THESE STORMS WILL MOVE SOUTHEAST AT 15 MPH
INTO MONONGALIA...PRESTON...AND GARRETT COUNTIES.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
LONE OAK... GLEN EASTON... ROCKLICK...
CAMERON... RYERSON STATION... SWARTS...
ROGERSVILLE... BUZZ... WAYNESBURG...
WESTOVER... WANA... VALLEY POINT...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3941 7914 3963 8012 3978 8069 4001 8055
3993 7938 3985 7941 3981 7935 3978 7939
3972 7939 3973 7909 3972 7893
WOODRUMThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 1:04 AM EDT | Special Weather Statement | PBZ | Fayette | 56 min |
| Jul 3, 1:49 AM EDT | Special Weather Statement | PBZ | Greene | 56 min |
| Jul 3, 3:05 PM EDT | Special Weather Statement | PBZ | Fayette, Greene | 55 min |
| Jul 3, 3:20 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 55 min |
| Jul 3, 4:01 PM EDT | Special Weather Statement | PBZ | Fayette, Greene | 59 min |
| Jul 3, 4:14 PM EDT | Areal Flood Advisory | PBZ | Fayette, Greene | 2 hr |
| Jul 3, 2:46 PM EDT | Special Weather Statement | PBZ | Monroe | 44 min |
| Jul 3, 3:26 PM EDT | Severe Thunderstorm Warning | PBZ | Monroe | 34 min |
| Jul 3, 4:45 PM EDT | Areal Flood Advisory | PBZ | Monroe | 3 hr |
| Jul 3, 2:42 AM EDT | Special Weather Statement | PBZ | Preston | 63 min |
| Jul 3, 4:04 PM EDT | Special Weather Statement | PBZ | Wetzel | 56 min |
| Jul 3, 5:00 PM EDT | Special Weather Statement | PBZ | Marion, Wetzel | 45 min |
| Jul 3, 5:40 PM EDT | Special Weather Statement | PBZ | Tucker | 50 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2011Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.